Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 101, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Dec 11, 2021, 6:41 AM CST for Franklin County, Lincoln County, Moore County, Tennessee; Madison County, Alabama. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 11, 2021, 6:41 AM CST (12:41 UTC)
- Expired
- Dec 11, 2021, 7:15 AM CST
- In force
- 34 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 44 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 11, 6:41 AM CST | TSTM WND DMG | 1 Wnw Fayetteville, TN | TREE DOWN ON CLAY AVE IN DOWNTOWN FAYETTEVILLE, TN. |
| Dec 11, 6:51 AM CST | TSTM WND DMG | 2 Wsw Lynchburg, TN | TREES DOWN NEAR THE INTERSECTION OF TANYARD RD AND COFFEE CREEK. |
| Dec 11, 6:55 AM CST | TSTM WND DMG | 4 Ene Lynchburg, TN | TREES DOWN ALONG RIDGEVILLE RD. |
| Dec 11, 7:05 AM CST | TSTM WND DMG | 4 Nne Huntland, TN | TREE DOWN NEAR THE INTERSECTION OF MCCORMICK RD AND WALNUT GROVE RD. |
| Dec 11, 7:12 AM CST | TSTM WND DMG | Winchester, TN | TREE DOWN ON VINE STREET IN WINCHESTER. |
| Dec 11, 7:21 AM CST | TSTM WND DMG | 3 N Cowan, TN | TREE DOWN ALONG GREENHAW RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 11, 3:41 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
316
WUUS54 KHUN 111241
SVRHUN
ALC089-TNC051-103-127-111315-
/O.NEW.KHUN.SV.W.0101.211211T1241Z-211211T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
641 AM CST Sat Dec 11 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in north central Alabama...
Moore County in Middle Tennessee...
Lincoln County in Middle Tennessee...
Franklin County in Middle Tennessee...
* Until 715 AM CST.
* At 640 AM CST, severe thunderstorms were located along a line
extending from near Petersburg to near Fayetteville to 10 miles
north of Hazel Green to 6 miles north of Harvest, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winchester, Fayetteville, Lynchburg, Hazel Green, Decherd, Estill
Springs, Cowan, Huntland, Tims Ford Lake and Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8613 3534 8603 3530 8594
3499 8615 3499 8631 3497 8629 3488 8678
3506 8667 3532 8663 3533 8660 3537 8660
3536 8649 3532 8642 3535 8641 3541 8626
TIME...MOT...LOC 1240Z 252DEG 50KT 3536 8656 3519 8657 3509 8660 3494
8672
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTW2 follow-up statements
383
WWUS54 KHUN 111300
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
700 AM CST Sat Dec 11 2021
ALC089-TNC051-103-127-111315-
/O.CON.KHUN.SV.W.0101.000000T0000Z-211211T1315Z/
Madison AL-Moore TN-Lincoln TN-Franklin TN-
700 AM CST Sat Dec 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR NORTHWESTERN MADISON...MOORE...SOUTHEASTERN LINCOLN AND FRANKLIN
COUNTIES...
At 659 AM CST, severe thunderstorms were located along a line
extending from near Tullahoma to near Tims Ford Lake to 8 miles north
of Huntland to 7 miles north of New Market, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winchester, Lynchburg, Hazel Green, Decherd, Estill Springs, Cowan,
Huntland, Tims Ford Lake, Lincoln and Elora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8613 3534 8603 3530 8594
3499 8615 3499 8631 3497 8629 3488 8678
3503 8658 3513 8646 3519 8642 3522 8639
3529 8639 3535 8641 3541 8626
TIME...MOT...LOC 1259Z 252DEG 50KT 3544 8626 3527 8627 3517 8630 3502
8642
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTW047
WWUS54 KHUN 111311
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
711 AM CST Sat Dec 11 2021
ALC089-TNC127-111319-
/O.CAN.KHUN.SV.W.0101.000000T0000Z-211211T1315Z/
Madison AL-Moore TN-
711 AM CST Sat Dec 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND MOORE
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.
LAT...LON 3535 8606 3534 8604 3530 8594 3499 8615
3499 8650 3514 8635 3513 8635 3512 8632
3513 8631 3514 8633 3516 8632 3519 8625
3525 8620 3530 8620 3532 8618 3533 8620
3536 8613
TIME...MOT...LOC 1309Z 252DEG 50KT 3548 8610 3531 8611 3521 8614 3506
8626
$$
TNC051-103-111315-
/O.CON.KHUN.SV.W.0101.000000T0000Z-211211T1315Z/
Lincoln TN-Franklin TN-
711 AM CST Sat Dec 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR SOUTHEASTERN LINCOLN AND CENTRAL FRANKLIN COUNTIES...
At 709 AM CST, severe thunderstorms were located along a line
extending from Manchester to near Estill Springs to near Winchester
to Huntland, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Huntland, Tims Ford Lake,
Lexie Crossroads, Harmony, Elora and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for north central
and northeastern Alabama...and Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3535 8606 3534 8604 3530 8594 3499 8615
3499 8650 3514 8635 3513 8635 3512 8632
3513 8631 3514 8633 3516 8632 3519 8625
3525 8620 3530 8620 3532 8618 3533 8620
3536 8613
TIME...MOT...LOC 1309Z 252DEG 50KT 3548 8610 3531 8611 3521 8614 3506
8626
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 5:58 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 11, 5:58 AM CST, 43 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 558 AM CST Sat Dec 11 2021 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Remainder of this morning and today) Issued at 236 AM CST Sat Dec 11 2021 A mid-level shortwave trough will continue to assume a pronounced negative tilt as it lifts northeastward from the Mid-MO Valley into the Upper-MS Valley early this morning, within a broader longwave trough over the central CONUS. At the surface, a deepening low related to this trough will lift rapidly northeastward from northern IL, maintaining a steep pressure gradient and gusty south- southwesterly flow across the local area. Widely scattered light showers will persist across the region early this morning, in the deep warm/moist advection regime to the east of this system, but at this point it still appears as if surface based parcels remain capped by a pronounced inversion rooted in the 4-5 kft layer, with our primary focus on convection to our west. Based on latest trends in high-resolution CAM guidance, thunderstorms currently extending from western TN southwestward into southern AR/northern LA will continue to evolve into a solid QLCS as the cyclone's synoptic cold front overtakes a prefrontal surface trough which served as the original low-level initiating mechanism. We expect this QLCS to enter northwest AL between 10-11Z and advance steadily southeastward, exiting the CWFA between 15-16Z. It appears as if the risk for severe thunderstorms will be tied to the QLCS, as there is little evidence to suggest isolated cellular activity ahead of it. Kinematic and thermodynamic parameters, including boundary layer dewpoints in the mid 60s and a southwesterly low-level jet of 50-60 knots, support damaging winds of 60-70 MPH and brief tornadoes as the main threats with this system. Although we have largely ended probabilities for thunderstorms from NW-to-SE in the wake of the QLCS, trailing shower activity will be possible until the arrival of the cold front, which should not occur until around 15-16Z in northwest AL. In addition to this, strong dynamic ascent to the north of the cold front and east of the mid- level trough could lead to periods of light rain through early afternoon. Outside of convection, we still expect strong gradient winds of 20-25 MPH and gusts of 30-35 MPH (higher in elevated terrain), and the current Wind Advisory will remain in effect until Noon CST. .SHORT TERM...(Tonight through Sunday) Issued at 236 AM CST Sat Dec 11 2021 Any lingering postfrontal rain will be ending in our southeastern counties around or shortly after 00Z, with rapid clearing expected to occur from NW-to-SE by mid/late evening, as the axis of the longwave trough shifts southeastward across the region. Although a light north-northeast wind will keep the boundary layer mixed for much of the night, it does appear as if winds will diminish around sunrise, and a light freeze is expected Sunday morning. Surface high pressure will build eastward into the southern Appalachians on Sunday, with a beautiful/sunny day anticipated, featuring light/variable winds and highs in the l-m 50s. .LONG TERM...(Sunday night through Friday) Issued at 236 AM CST Sat Dec 11 2021 Another cool night is in store for Sunday night, as high pressure remains over the area with northwesterly flow continuing. Flow aloft become more southwesterly and begins to bring some warmer/more moist air into the area on Monday. Highs with abundant sunshine should climb back into the upper 50s to lower 60s as a result. This trend continues into Monday night as the center of the surface high pushes into the Mid-Atlantic region. Models also show some cloud cover moving into northwestern Alabama after midnight as a warm front moves northward towards the area. Warmer overnight lows are expected as a result only dropping into the mid 30s east of the I-65 corridor and into the 40 to 45 degree range further west. There does not appear to be sufficient lift along the front or moisture depth to produce any precipitation at this time. So forecast remains dry. The cloud cover and continued moisture/warm air advection should keep lows in the lower 40s to lower 50s across the area (warmer temperatures in NW AL). Cloud cover overspreads the area Tuesday into Wednesday night, as the warm front waffles around the area. With southwesterly flow continuing as a weak cold front moves into the Midwestern states, temperatures will continue to get warmer (both daytime and overnight temperatures). Highs on Tuesday should climb into the mid to upper 60s and by Wednesday into the upper 60s to lower 70s with some sunshine returning. The cold front makes more progress eastward on Thursday. Isolated to scattered showers look possible ahead of this front into northwestern Alabama Thursday afternoon into Thursday night. Models are very divergent concerning where this front moves on Friday into Friday night. ECMWF keeps it over the area, as deeper moisture and better forcing develop along it, making for a wetter and significantly cooler solution. The GFS moves it further north into central or northern Tennessee, keeping our rain chances much lower and temperatures warmer. That said, have 20 to 40 percent precipitation chances in the forecast. Overall that should make it just a tad cooler than Thursday, but still warm. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 558 AM CST Sat Dec 11 2021 As of TAF issuance time ~1135Z, a strong line of thunderstorms was moving across NW AL. Winds at KMSL have gusted to 44kt as of 1142Z. This line should reach KHSV around 1330Z. CIG/VSBY values in this line of storms will be reduced to IFR, at times lower along with erratic wind gusts. Low-Level Wind Shear conditions from high winds aloft will continue a couple of hours after the storms pass. SW winds ahead of the line of storms of 15-25kt with gusts over 30kt will diminish somewhat after the line of storms passes. A cold front will result in WSW winds become westerly, then from the NW this the afternoon and early early evening at 15-25kt. NW winds should gradually diminish below 10kt around local midnight. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until noon CST today for ALZ001>010-016. TN...Wind Advisory until noon CST today for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...KTW AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 11, 3:48 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 348 AM CST Sat Dec 11 2021 ALZ001>010-016-TNZ076-096-097-121130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 348 AM CST Sat Dec 11 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A line of strong to severe thunderstorms will track eastward across the Tennessee Valley this morning, ahead of a strong cold front. Damaging winds in the 60-70 MPH range and brief tornadoes will be the main hazards with this system, and a Tornado Watch is in effect for the entire outlook area through 11 AM CST. In addition to the risk for severe thunderstorms, strong southerly winds are expected prior to the arrival of the cold front, and a Wind Advisory remains in effect for the entire region through Noon CST. .DAYS TWO THROUGH SEVEN...Sunday through Friday... No hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this morning. 70/DD
In the hours before
Local storm report, Dec 11, 5:36 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM TSTM WND GST 2 SSW FLORENCE 34.80N 87.68W
12/11/2021 M59 MPH LAUDERDALE AL EMERGENCY MNGR
EMERGENCY MANAGER MEASURED A 59 MPH WIND
GUST IN DOWNTOWN FLORENCE, AL.
&&Special weather statement, Dec 11, 6:31 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
631 AM CST Sat Dec 11 2021
ALZ003>007-009-016-111300-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-Cullman AL-
Jackson AL-
631 AM CST Sat Dec 11 2021
...Strong thunderstorms will impact portions of northwestern Jackson,
Madison, Limestone, northwestern Cullman, southeastern Franklin,
Morgan and Lawrence Counties through 700 AM CST...
At 630 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Ardmore to near Moulton to near Phil Campbell.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CST for north
central, northeastern and northwestern Alabama.
&&
LAT...LON 3455 8742 3499 8690 3499 8617 3449 8661
3422 8695 3423 8711 3430 8711 3431 8782
TIME...MOT...LOC 1230Z 266DEG 39KT 3497 8683 3455 8734 3432 8768
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 6:12 AM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 33 min |
| Dec 11, 7:15 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Dec 11, 7:43 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 17 min |
| Dec 11, 4:29 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 31 min |
| Dec 11, 4:40 AM CST | Tornado Warning | HUN | Colbert, Franklin | 22 min |
| Dec 11, 4:59 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 31 min |
| Dec 11, 5:27 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 33 min |
| Dec 11, 5:50 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 40 min |
| Dec 11, 6:31 AM CST | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 29 min |
| Dec 11, 7:01 AM CST | Special Weather Statement | HUN | Madison, Morgan | 44 min |
| Dec 11, 7:06 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Jackson, Lawrence, Limestone, Madison, Morgan | 24 min |
| Dec 11, 7:31 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Jackson, Limestone, Madison, Marshall, Morgan | 29 min |
| Dec 11, 7:57 AM CST | Special Weather Statement | HUN | Cullman, Jackson, Marshall, Morgan | 48 min |
| Dec 11, 9:12 AM CST | Special Weather Statement | HUN | DeKalb | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.